Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 81, NWS Quad Cities, IA

July 9, 2007Des Moines County, Iowa; Henderson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 9, 2007, 2:55 PM CDT for Des Moines County, Iowa; Henderson County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2007, 2:55 PM CDT (19:55 UTC)
Expired
Jul 9, 2007, 3:49 PM CDT
In force
54 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Des Moines County, IA, Henderson County, IL

The radar

The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 091955
SVRDVN
IAC057-ILC071-092100-
/O.NEW.KDVN.SV.W.0081.070709T1955Z-070709T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DES MOINES COUNTY IN SOUTHEAST IOWA...
  HENDERSON COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 400 PM CDT.

* AT 253 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED APPROXIMATELY
  NEAR BURLINGTON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURLINGTON AROUND 300 PM CDT...
  CARMAN AND GULFPORT AROUND 305 PM CDT...
  GLADSTONE AROUND 335 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4080 9123 4073 9117 4068 9092 4093 9084

$$

ERVIN
2 follow-up statements
000 
WWUS53 KDVN 092016
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 PM CDT MON JUL 9 2007

IAC057-ILC071-092100-
/O.CON.KDVN.SV.W.0081.000000T0000Z-070709T2100Z/
DES MOINES IA-HENDERSON IL-
316 PM CDT MON JUL 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR HENDERSON AND DES MOINES COUNTIES...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED APPROXIMATELY NEAR LONE TREE...OR ABOUT NEAR BURLINGTON...
MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOPPER...DECORRA...GLADSTONE...OLENA...STRONGHURST AND BIGGSVILLE

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

LAT...LON 4077 9132 4073 9117 4068 9092 4093 9084

$$

ERVIN
000 
WWUS53 KDVN 092049
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT MON JUL 9 2007

IAC057-ILC071-092059-
/O.CAN.KDVN.SV.W.0081.000000T0000Z-070709T2100Z/
DES MOINES IA-HENDERSON IL-
349 PM CDT MON JUL 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR HENDERSON AND DES MOINES
COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL AND 
60 MPH WINDS HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING 
HAS BEEN CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING LOCALLY HEAVY 
RAIN.

LAT...LON 4077 9132 4073 9117 4068 9092 4093 9084

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:04 AM CDT, 11 hours 51 minutes earlier.

Area forecast discussion, Jul 9, 3:04 AM CDT, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 AM CDT MON JUL 9 2007

.DISCUSSION...
CWA IS QUIET AT THIS HOUR...BUT FRONTAL PASSAGE IS KNOCKING ON THE
DOOR IN TRANSITION TO A PATTERN CHANGE.  SUBJECTIVE 00Z UPPER AIR
ANALYSIS INDICATES PERSISTENT WRN UPPER RIDGE HAS BROKEN DOWN INTO A
MUCH WEAKER RIDGE...WITH WEAK UPPER LOW OVER OK.  SHORTWAVE WAS
ANALYSED FROM MN/DAKOTAS BORDER INTO CTRL NEB...WITH UP TO 40M
HEIGHT FALLS AT 500MB INDICATING SOME PUSH TO THE POTENT WAVE.  NEXT
UPSTREAM WAVE WAS LOCATED OVER WRN MT/ID...WITH ANOTHER ASHORE IN
NRN BC.  STRONGEST UPPER JET REMAINS WELL N OF THE AREA...WITH
ENTRANCE REGION IN ERN DAKOTAS/WRN MN.  850MB LOW WAS CENTERED IN
NRN ONT...WITH FRONT EXTENDING THROUGH GT LAKES/MN/CTRL NEB TOWARD
SECONDARY LOW NEAR KS/CO/OK/TX BORDER AREA.  MOISTURE HAS POOLED
ALONG THE FRONT...WITH MAIN MOISTURE AXIS REACHING INTO CTRL OK AND
POOLING IN NRN WI.  700MB TEMPS OF 10C+ HAVE BUILT WELL INTO THE GT
LAKES...WITH 12C+ IN WRN GT LAKES AS WELL AS FROM THE MO RIVER WWD.
SURFACE LOW WAS CENTERED IN NRN ONT AT 07Z...WITH COLD FRONT DRAPED
FROM NEAR KMQT TO KAMW TO SECONDARY LOW OVER KHJH IN S CTRL NEB.
RADAR/IR IMAGERY INDICATE LINE OF TSRA ALONG THE 850MB FRONT FROM N
CTRL IA TO ERN NEB AND LARGER MCS DEVELOPING IN S CTRL NEB.

MAIN FORECAST ISSUE REVOLVES AROUND FRONTAL PASSAGE TODAY AND AGAIN
TUES...WITH ATTENDANT CONVECTIVE POTENTIAL.  GUIDANCE IS SOMEWHAT
WOBBLY THROUGH WED...WITH CONVECTIVE PRECIP BULLSEYES ROAMING THE
CENTRAL US.  HAVE SIDED CLOSER TO NAM AS IT IS LESS AFFECTED BY
CONVECTIVE FEEDBACK AND HAS SUPPORT FROM THE ECMWF...BUT NO MODEL IS
LIKELY TO REPRESENT SMALLER-SCALE DETAILS THAT WILL AFFECT
CONVECTIVE/HEAVY RAIN POTENTIAL.  FIRST BOUT OF WX WILL COME WITH
SLOW PASSAGE OF WEAK FRONT TODAY.  FRONT IS PROGGED TO LAY ACROSS
THE CWA FROM NRN IL TO SWRN IA BY MIDDAY...THEN SIGNAL BECOMES MUDDY
AS BOUNDARY BECOMES STATIONARY AND WASHES OUT.  SHORTWAVE PUSHING
OUT OF DAKOTAS/NEB WILL PROVIDE SOME UPPER SUPPORT FOR TSRA ALONG
THE FRONT...MAINLY IN THE NRN HALF OF THE CWA.  FCST SOUNDINGS
INDICATE AMPLE INSTABILITY AHEAD OF THE FRONT...WITH BETTER SHEAR
ALONG AND BEHIND.  FCST SOUNDINGS IN NRN IA INDICATE MAINLY
UNIDIRECTIONAL SHEAR AND WEAK LOW-LEVEL WINDS.  WITH BOUNDARY LAYER
WELL-MIXED...WOULD EXPECT PRIMARY THREAT OF WINDS...WITH SECONDARY
THREAT OF HAIL MUCH LESS OF A CONCERN WITH FREEZING LEVELS ABOVE
14KFT. 0-6KM BULK SHEAR DOES REACH 40-45KT IN NRN CWA AT MIDDAY
BEFORE WEAKENING THROUGH THE DAY...THUS EXPECT BEST POTENTIAL FOR
SEVERE WITH EARLY AFTN STORMS.  WITH SLOW-MOVING NATURE OF FRONT AND
WEAKENING FLOW PARALLEL TO FRONT...HEAVY RAIN WILL BE A CONCERN AS
CELLS TRAIN ALONG THE FRONT.  MCV DEVELOPING IN NEB THIS MORNING MAY
ENHANCE RAINFALL LATER IN THE DAY IF IT CAN MAKE IT ACROSS IA...AND
WILL BEAR WATCHING.  WITH SOME UNCERTAINTY TO LOCATION WHERE PRECIP
WILL SET UP AND FRONT MAY STALL/WASH OUT DUE TO THESE MESOSCALE
DETAILS...HAVE KEPT POPS IN CHC CATEGORY WITH REFINEMENTS LIKELY
NEEDED LATER TODAY.

HAVE TRENDED POPS DOWNWARD ON TUES BETWEEN SYSTEMS WITH A LULL IN
PRECIP LIKELY EARLY IN THE DAY.  MODELS HAVE BECOME MUCH MORE
PROGRESSIVE WITH FRONTAL PASSAGE LATER TUES AND HAVE TRENDED POPS
ACCORDINGLY...TIMING THE BEST CHC IN THE NRN CWA 18Z TUES-00Z WED
AND IN THE SRN CWA 00-06Z WED.  TIMING OF FRONTAL PASSAGE DURING
AFTERNOON/EARLY EVENING WOULD MAXIMIZE CONVECTIVE POTENTIAL...BUT
UPPER-LEVEL FORCING IS WEAK AS WRN SHORTWAVE DEPEENS INTO AN UPPER
LOW WELL N OF THE CWA.  AS WITH TODAY...ADEQUATE INSTABILITY SHOULD
EXIST AHEAD OF THE FRONT WITH BETTER SHEAR BEHIND.  POTENTIAL FOR
SEVERE TSRA IS HIGHEST ALONG THE FRONT...BUT FASTER MOVING FRONT
SHOULD LIMIT HEAVY RAIN POTENTIAL.  HAVE DROPPED POPS SIGNIFICANTLY
AFTER 06Z WED AS MODELS DRY OUT THE CWA QUICKLY.

MORE HIGHLY AMPLIFIED PATTERN BECOMES ESTABLISHED ON WED THROUGH THE
REST OF THE WEEK...WITH UPPER LOW CONTINUING TO DEEPEN AND PERSIST
OVER ERN CANADA...RIDGE BUILDING INTO THE WRN STATES...AND CWA IN
NWLY FLOW.  SEASONABLY COOL TEMPS AND DRY AIRMASS WILL DOMINATE IN
THIS REGIME.  HAVE COOLED MIN TEMPS WED AND DROPPED DEWPOINTS INTO
THE LOW-MID 50S...WITH EVAPOTRANSPIRATION AND WET GROUND THE ONLY
SAVING FACTORS FROM PULLING DEWPOINTS INTO THE 40S AS EARLY
FALL-LIKE CANADIAN AIRMASS SPILLS INTO THE NRN PLAINS/GREAT LAKES.
MADE NO CHANGES BEYOND WED WITH MORE ACTIVE NEAR TERM.

MAYES

&&

.AVIATION...
A COLD FRONT WILL SAG INTO THE AREA DURING THE PERIOD.  VFR
CONDITIONS ARE EXPECTED UNTIL AT LEAST 15Z.  THE FRONT WILL MOVE
INTO KDBQ AND KCID AFTER 15Z...AND THEN TO KMLI BY 17Z...AND KBRL BY
19Z. THE FRONT WILL BRING MVFR CONDITIONS OF 1-3 KFT CIGS AND VSBYS
AROUND 3 MILES IN A SCATTERED TO BROKEN LINE OF THUNDERSTORMS.
ISOLATED TO PATCHY IFR CONDITIONS POSSIBLE IN STRONGEST STORMS.
ACTIVITY SHOULD DIMINISH SIGNIFICANTLY BY 03Z.

LE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES/LE
Hazardous weather outlook, Jul 9, 4:40 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT MON JUL 9 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
440 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...MAINLY
ALONG AND NORTH OF INTERSTATE 80...AS WELL AS A CHANCE OF HEAVY
RAIN. A COLD FRONT MOVING SLOWLY SOUTHWARD INTO IOWA AND ILLINOIS
WILL STALL AND WEAKEN TODAY...AND WILL PROVIDE A TRIGGER FOR
THUNDERSTORMS. THUNDERSTORMS MAY TRAIN ALONG THE FRONT...PRODUCING
LONG PERIODS OF RAINFALL ACROSS PARTS OF THE AREA. THE MAIN
THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND SMALL
HAIL ALONG WITH THE POTENTIAL FOR HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 80. A
STRONGER COLD FRONT WILL SWEEP ACROSS THE AREA ON TUESDAY
AFTERNOON AND EVENING...BRINGING A CHANCE OF THUNDERSTORMS. THE
MAIN THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR...THOUGH THE
RISK FOR HEAVY RAIN IS LOWER WITH THE FASTER MOVEMENT OF THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING...MAINLY
NORTH OF INTERSTATE 80. IN ADDITION...SPOTTERS ARE ENCOURAGED TO
CONTACT THE NATIONAL WEATHER SERVICE WITH REPORTS OF RAIN OVER ONE
INCH.

MAYES

In the hours before

Special weather statement, Jul 9, 2:22 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT MON JUL 9 2007

IAZ099-ILZ025-026-034-MOZ010-092130-
LEE-HENDERSON-WARREN-HANCOCK-CLARK-
INCLUDING THE CITIES OF...FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...KAHOKA
222 PM CDT MON JUL 9 2007

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN...

A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT KEOKUK TO
GALESBURG...WILL SLOWLY MOVE NORTHEAST OVER THE NEXT TWO HOURS.
RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE FROM THESE
STORMS.

ILZ016>018-092130-
HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN
222 PM CDT MON JUL 9 2007

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN...

A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT GALESBURG TO
PRINCETON...WILL SLOWLY MOVING NORTHEAST OVER THE NEXT TWO HOURS.
RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE FROM THESE
STORMS.
Local storm report, Jul 9, 2:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             WEVER                   40.72N 91.23W
07/09/2007  E0.50 INCH       LEE                IA   TRAINED SPOTTER

&&
Special weather statement, Jul 9, 2:45 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT MON JUL 9 2007

IAZ089-099-ILZ025-034-MOZ009-010-092030-
LEE IA-DES MOINES IA-HANCOCK IL-HENDERSON IL-CLARK MO-SCOTLAND MO-
245 PM CDT MON JUL 9 2007

...STRONG STORMS WITH HEAVY RAIN...

A NARROW BAND OF THUNDERSTORMS...RUNNING FROM ABOUT BURLINGTON TO
MEMPHIS MISSOURI...WILL SLOWLY MOVE EAST OVER THE NEXT
TWO HOURS. RAINFALL OF UP TO 1.5 INCHES AN HOUR WILL BE POSSIBLE
FROM THESE STORMS. IN ADDITION...THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL AND GUSTY WINDS OF 35
TO 45 MPH.

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:10 PM CDTSevere Thunderstorm WarningDVNLee65 min
Jul 9, 5:46 PM CDTSevere Thunderstorm WarningDVNScott27 min
Jul 9, 5:57 PM CDTFlash Flood WarningDVNHenry6 hr
Jul 9, 6:36 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott54 min
Jul 9, 6:10 PM CDTFlash Flood WarningDVNCarroll, Whiteside6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.